Oklahoma, 2017Damaging Wind and Lightning Strike in Oklahoma, August 16, 2017
August 16, 2017 · NWS TSA · 2 events in 2 counties and zones
Thunderstorms developed along an outflow boundary, and moved through portions of northeastern Oklahoma during the evening of the 16th. One storm produced damaging winds in Rogers County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an outflow boundary, and moved through portions of northeastern Oklahoma during the evening of the 16th. One storm produced damaging winds in Rogers County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 7:33 PM CST, 59 minutes earlier.
Area forecast discussion, Aug 16, 7:33 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
833 PM CDT Wed Aug 16 2017
...UPDATE...
.DISCUSSION...
Line of strong to severe thunderstorms continue to push into
northeast Oklahoma this evening with the threat for damaging winds
of 60-70 mph. Strongest cell moving through the Ralston area,
which is likely producing wind damage along leading edge of cold
pool. Convection should begin to slowly weaken as line approaches
the I-44 corridor where surface instability drops off. It appears
that band of storms is narrow and moving fast enough to not create
a significant threat for flooding at this time. Will continue to
monitor for now, but may be able to drop portions of the flash
flood watch depending on latest radar trends.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT Thursday for OKZ054>072.
AR...Flash Flood Watch until 7 AM CDT Thursday for ARZ001-002-010-011-
019-020.
&&
SHORT TERM...12Hazardous weather outlook, Aug 16, 8:25 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
925 PM CDT Wed Aug 16 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
925 PM CDT Wed Aug 16 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Line of strong to severe thunderstorms, capable of producing wind
gusts to 60 mph will continue moving through northeast Oklahoma this
evening. Storms should begin to slowly weaken as line pushes south
if I-44 into a more stable air-mass. A few strong storms however
will remain possible with gusty winds as line moves into southeast
Oklahoma and northwest Arkansas overnight. Locally heavy rain will
also be likely with localized flooding in a few areas possible.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat
Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will remain in the forecast Thursday across
Southeast Oklahoma and Northwest Arkansas as the cold front makes
its way through the region. A limited severe potential could be
possible over far Southeast Oklahoma ahead of the front.
Additional thunderstorm chances return Friday as an upper level
low pressure system moves across the Plains. Periods of heavy
rainfall will again be possible Friday with this next system.
A more typical August weather pattern looks to set up over the
weekend and into the start of next week. This will allow for warm
and humid conditions along with small daytime thunderstorm
chances to be possible across Eastern Oklahoma and Northwest
Arkansas this weekend into early next week.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Aug 16, 4:13 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT WED AUG 16 2017
OKZ054-162300-
Osage OK-
513 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
600 PM CDT...
At 511 PM CDT, a strong thunderstorm was located 3 miles east of Kaw
Lake, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm as it continues to strengthen.
Locations in or near the path include...
Shidler... Grainola...
Foraker... Eastern Kaw Lake...
Webb City... Apperson...
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9650 3695 9642 3674 9672 3676 9682
3677 9682 3677 9679 3678 9679 3678 9675
3700 9675
TIME...MOT...LOC 2211Z 217DEG 27KT 3679 9680Special weather statement, Aug 16, 6:14 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
714 PM CDT WED AUG 16 2017
OKZ054-055-059-170115-
Osage OK-Pawnee OK-Washington OK-
714 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN PAWNEE COUNTIES UNTIL 815 PM CDT...
At 713 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Sedan to 4 miles southeast of Tonkawa.
Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Pawhuska... Pawnee...
Fairfax... Copan...
Shidler... Ralston...
Burbank... Elgin...
Skedee... Grainola...
Foraker... Bigheart...
Pearsonia... Hulah...
Osage Hills State Park... Southern Kaw Lake...
Webb City... Wah Sha She State Park...
Apperson...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9579 3696 9579 3625 9690 3625 9692
3633 9693 3634 9703 3651 9703 3655 9690
3658 9689 3660 9692 3659 9705 3668 9706
3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0013Z 267DEG 26KT 3714 9613 3663 9728
69Special weather statement, Aug 16, 7:28 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
828 PM CDT WED AUG 16 2017
OKZ054-055-057>061-170230-
Tulsa OK-Craig OK-Osage OK-Rogers OK-Pawnee OK-Ottawa OK-
Washington OK-
828 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAIG...NORTHERN
ROGERS...SOUTHEASTERN OSAGE...WESTERN OTTAWA...SOUTHERN WASHINGTON...
SOUTHEASTERN PAWNEE AND NORTHEASTERN TULSA COUNTIES UNTIL 930 PM
CDT...
At 826 PM CDT, the leading edge of strong thunderstorm outflow wind
was located along a line that extended from 6 miles south of Edna to
5 miles southwest of Delaware to 4 miles east of Wynona. Movement
was southeast at 25 mph. This strong wind was preceding the
thunderstorms that were producing it by about 20 minutes.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations in or near the path include...
Northwestern Tulsa... Sand Springs...
Miami... Vinita...
Owasso... Skiatook...
Collinsville... Commerce...
Chelsea... Sperry...
Oologah... Afton...
Ramona... Ochelata...
Jennings... Foyil...
Bluejacket... Avant...
Westport... Talala...
This includes Interstate 44 between mile markers 279 and 298.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
LAT...LON 3672 9492 3651 9535 3651 9543 3647 9544
3617 9603 3616 9663 3660 9600 3659 9545
3685 9504 3700 9505 3700 9485
TIME...MOT...LOC 0126Z 311DEG 22KT 3697 9539 3674 9574 3655 9625
69Thunderstorm Wind, Rogers
- When
- August 16, 8:32 PM CST
- Where
- Rogers County, 1.69 mi S of Oologah
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 36.426, -95.701
Strong thunderstorm wind blew down a large transmission tower at the PSO plant.
Lightning, Tulsa
- When
- August 16, 9:45 PM CST
- Where
- Tulsa County, Owasso
- Property damage
- $80,000
- Reported by
- Broadcast Media
- Coordinates
- 36.270, -95.850
Lightning struck a home and resulted in a fire that severely damaged it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, August 16, 20171 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017$675,000 · EF1 · 27 events
- Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017$26,000 · 66 kt wind · 16 events
- Rip Current in New Jersey, August 16, 20174 injured · 1 event
- Tornadoes in Illinois, August 16, 2017EF1 · 3 events
- Hail and Damaging Winds in Kansas, August 16, 20171.75 in hail · 23 events
- Damaging Wind in Florida, August 16, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 16, 2017$13,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 16, 20171.75 in hail · 5 events
- Damaging Winds in Kansas, August 16, 201758 kt wind · 4 events
- Flash Flooding and Flood in Missouri, August 16, 20174 events
- Hail and Damaging Wind in Kansas, August 16, 20172 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718577, 721038.